Ventricular Fibrillation/Ventricular Tachycardia
Article updated and reviewed by Neil Siecke, MD, Clinical Insturctor, UCSD Division of Cardiology. Editorial review provided by VeriMed Healthcare Network on August 8, 2005.
Ventricular fibrillation is a life-threatening electrical abnormality of the heart. There is no coordinated heartbeat. It is rapidly fatal. Ventricular tachycardia is usually fatal, but the heart beats, although not normal, are more coordinated and may be able to maintain a blood pressure compatible with life. One of these two rhythms is usually responsible for cases of sudden cardiac death, in which a person suddenly dies without much warning.
Abnormally fast heart rates are classified into two types: supraventricular (meaning “above the ventricle”) or ventricular. Normally the impulse for each heart beat starts in an area known as the sinus node. This electrical signal then travels down through the atria, to the AV node, and then to the ventricles where the main pumping action of the heart occurs. The AV node, or atrioventricular node, is a sort of choke point that usually limits the rate at which electrical signals can be transferred to the ventricles. Most tachycardias are the result of an abnormal electrical circuit. Essentially the signal becomes trapped in this circuit and stimulates the heart to beat very frequently. If the “circuit” is above the AV node, it is a supraventricular arrhythmia; if it originates below the AV node, it is a ventricular arrhythmia. With ventricular tachycardia, the heart rate is typically 150-250 and there is a consistent pattern to the circuit. With ventricular fibrillation, the “heart rate” is > 250 and there is no discernible pattern.
During ventricular fibrillation, the heart is described as looking like a “bag of worms”. Each fiber in the heart is beating at a different rhythm, rather than the heart squeezing in a coordinated matter, with each fiber beating at nearly the same time.
Both ventricular fibrillation and ventricular tachycardia tend to occur in hearts that have been previously damaged either by a heart attack or some other etiology. An exception is that a large heart attack may quickly (within a few seconds or minutes) cause this usually fatal arrhythmia. Anything that can damage the heart (blocked arteries, alcohol abuse, and certain viral infections) can set up the conditions that lead to these arrhythmias.
There are two other potential causes of ventricular tachycardia. The first is a special type of ventricular tachycardia called right ventricular outflow tract tachycardia (RVOT). This fairly rare arrhythmia occurs when there is a small area in the transition zone from the heart to the arteries of the lungs that has some unique electrical characteristics that predispose to this arrhythmia. The other special type of ventricular tachycardia occurs in subjects that have one of several genetic defects in which the cells of the heart do not reset themselves as quickly as normal. This leads to “Long Q-T Syndrome”. Patients with this condition are prone to ventricular tachycardia; certain medications can greatly increase the risk of ventricular tachycardia in these patients and must be avoided.
Severe electrolyte disorders (low magnesium or low potassium) can cause these arrhythmias; this is more common in people with some previous abnormality of their heart.
There are a few other causes that are even rarer and will not be discussed further here: arrhythmogenic right ventricular dysplasia (ARVD) and Brugada’s Syndrome.
Unfortunately, the most common symptom is sudden death; a person suddenly “keels over” without warning signs or symptoms. With ventricular fibrillation, there is no blood pressure so the patient will immediately pass-out and if not resuscitated or if CPR is not initiated, the patient will suffer irreversible brain damage in five to six minutes. With ventricular tachycardia, the patient will often suddenly feel lightheaded, and may or may not pass out. If they are awake, patients may report the sudden onset of a rapid heart beat and shortness of breath.
The most important treatment is to immediately call 911 – specialized care is needed.
In subjects who have lost consciousness, bystanders should feel for a pulse. If no pulse is present, CPR should be started as soon as 911 has been called. If an automated external defibrillator is available, it should quickly be attached to the patient as the instructions indicate.
The primary treatment for these arrhythmias is electrically defibrillating the heart. This means applying a “jolt” of electricity which will reset all of the cells of the heart and break any abnormal circuits that have been created. If applied early, defibrillation is usually successful, but if treatment is delayed for even five minutes, the chance of success diminishes. Certain medications (amiodarone, lidocaine, or procainamide) can facilitate electrical defibrillation if it is not initially successful. These same medications can be used initially if the patient has ventricular tachycardia and is clinically stable (i.e., awake with a reasonable blood pressure).
The development of internal cardiac defibrillators (ICDs) has revolutionized the care of these arrhythmias. These devices, which are similar to pacemakers, are inserted under the skin on the chest. Wires extend from the device to the heart where they constantly monitor the electrical activity of the heart. If a serious abnormality is detected, the device will defibrillate the heart by generating and applying a small electrical shock. Because these devices are constantly monitoring every heartbeat, they can quickly apply a therapy, often within 15 to 30 seconds, which is must faster than would be possible even if the event occurred inside a hospital, let alone at home or when the patient was asleep.
What is causing the arrhythmia?
How serious is the problem?
What are the treatment options?
Should I have an angiogram done to look for blocked arteries?
Would drug therapy be helpful in this case?
Is an implantable defibrillator needed?
Is it possible to ablate this arrhythmia?
ICDs are now the standard method for preventing ventricular fibrillation/ventricular tachycardia, although technically they do not prevent the arrhythmia–rather they treat it very quickly. Patients with severely damaged hearts who have an ejection fraction than 30% typically are candidates for an ICD. The ejection fraction is the amount of blood that is pumped each time the heart beats, the normal ejection fraction is greater than 50%.
Your doctor should investigate for anything that may trigger the arrhythmia. The most common cause would be inducible ischemia, typically experienced as angina. Often if the patient undergoes either an angioplasty or a bypass surgery, the arrhythmia will cease. Some medications can predispose to this arrhythmia by altering the electrical properties of heart cells and should be stopped if possible.
Some medications may reduce the frequency of ventricular fibrillation/ventricular tachycardia. They are rarely used without also using an ICD because they are not always successful in preventing these arrhythmias. The most common medication used is amiodarone. This drug can reduce the frequency of fatal arrhythmias; it has serious side effects and toxicities which limit its use. Other medications that are occasionally used include sotalol and, less often, procainamide.
Certain kinds of ventricular tachycardia can be treated with an ablation procedure. During this procedure, the abnormal electrical circuit is mapped, and a catheter inserted through the leg is used to create a scar in the heart that disrupts this circuit. Typically this is reserved for either the kind of ventricular tachycardia that occurs in a structurally normal heart (RVOT – right ventricular outflow tract tachycardia) or for a patient who has frequent recurrent episodes that do not respond to drug therapy.